Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 19, 2002, 2:52 PM CST for Coffee County, Alabama. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 19, 2002, 2:52 PM CST (20:52 UTC)
- Expired
- Jan 19, 2002, 3:15 PM CST
- In force
- 23 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Coffee County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 3:15 PM CST | Thunderstorm Wind | Northeast Portion, AL | A few trees down on County Roads 323 and 606, as well as Highway 125. Reported by the Coffee County Sheriff. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 568 m²/s²
- 0-3 km storm-relative helicity
- 655 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 192052 SVRTLH ALC031-192115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 251 PM CST SAT JAN 19 2002 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COFFEE COUNTY IN ALABAMA * UNTIL 315 PM CST... * AT 250 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES NORTHWEST OF SHADY GROVE...OR ABOUT 10 MILES NORTH OF ELBA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHADY GROVE BY 255 PM CST... VICTORIA BY 300 PM CST... ROETON...NEW HOPE BY 305 PM CST... THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LAT...LON 3163 8616 3146 8611 3153 8581 3171 8581 .END 5-MOLLERE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 12:35 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Jan 19, 12:35 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 135 PM EST SAT JAN 19 2002 CURRENT SATELLITE IMAGERY AND RADAR DATA SHOW THE CLOUDS HAVE PROGRESSED EASTWARD SLOWLY THIS MORNING...AND NEAREST SHOWERS ARE STILL A COUPLE OF COUNTIES AWAY TO THE NORTH OF MY AL COUNTIES. THE COLD FRONT IS DRAPED ALONG THE E TX COAST THEN EXTENDS TOWARD THE TN VLY. CURRENTLY IN MY CWA NO VIS RESTRICTIONS AND NO CEILINGS BELOW 250. STILL SLY FLOW BUT NO LONGER LIGHT...WITH MOST SITES REPORTING WINDS GUSTING 20-30 KTS. AREA TEMPS RANGE 68-65 WITH DEW POINTS GENERALLY IN THE 60S. ONE CONCERN IS THAT WE MAY HAVE ENOUGH HEATING TO GENERATE SOME STRONGER THUNDERSTORMS...BUT IT LOOKS LIKE THE TIMING WILL BE OFF...THE MOISTURE AND THE DYNAMICS WILL LAG THE MAX HEATING JUST ENOUGH TO PREVENT SEVERE THUNDERSTORM ACTIVITY. DISCUSSION: MODELS CONTINUE TO SHOW A PROGRESSIVE PATTERN WITH TWO MAJOR SHORT WAVES MOVING THROUGH THE SOUTHEAST OVER THE NEXT COUPLE OF DAYS...RESULTING IN NEAR ZONAL FLOW OVER THE CWA BY 60 HR. MODEL SURFACE FORECASTS ARE SIMILAR WITH AVN PUSHING THE LEADING COLD FRONT THROUGH BY MIDNIGHT TONIGHT...ABOUT 6 HOURS FASTER THAN THE ETA/NGM. BEST UPPER DYNAMICS WILL STAY WELL TO OUR NORTH. DRIER AND COOLER AIR BUILDING SOUTH TO FL STATE LINE BRIEFLY ON SUNDAY BEFORE FRONT BEGINS TO LIFT BACK NORTH AS A WARM FRONT...WITH MORE RAIN CHANCES WITH A SECONDARY FRONT MOVING THROUGH ON MONDAY. HIGH PRESSURE WILL BUILD IN BEHIND THIS FRONT AND SLIDE EASTWARD... ALLOWING ABUNDANT MOISTURE RETURN AND MORE RAIN CHANCES ON WEDNESDAY TO START THE EXTENDED. CONTINUE TO PREFER THE FASTER AVN MODEL. THE ETA REALLY SEEMS TO OVER DEVELOP A SURFACE LOW OVER THE CENTRAL GULF COAST ON MONDAY AND OVERDO THE ASSOCIATED RAINFALL AMOUNTS. RAPID TRANSIT OF SYSTEM AND WEAKER DYNAMICS OVER CWA SHOULD HOLD RAINFALL ACCUMS GENERALLY TO A QUARTER INCH OR LESS...WITH ISOLATED THREE-QUARTER INCH AMOUNTS POSSIBLE. MODEL TEMP GUIDANCE IS CLOSE...WILL BLEND. IN GENERAL MIN TEMPS WILL BE ABOVE NORMAL AND MAX TEMPS NEAR NORMAL OVER THE NEXT COUPLE OF DAYS. WILL KEEP 6 ZONE GROUPINGS TO ACCOMMODATE TIMING OF FRONTAL PASSAGE. FIRE WX: NO CONCERNS. MARINE: OFFSHORE BUOYS SHOW WINDS AND SEAS...ESPECIALLY IN THE WESTERN WATERS...ARE STARTING TO INCREASE AS THE FRONT PLODS EASTWARD. LATEST 42039 REPORT WAS 15 TO 20 WITH 3.6 FT SEAS. EXPECT WINDS AND SEAS TO CONTINUE TO INCREASE TODAY...THEN RAPIDLY DECREASE BEHIND THE FRONT BY MORNING. WILL NEED TO EXPAND SCA TO EASTERN WATERS TONIGHT. EXTENDED: WEDNESDAY THROUGH SATURDAY...RAIN CHANCES RETURNING FOR WEDNESDAY AND THURSDAY AS RETURN FLOW OFF THE GULF SATURATES THE AREA AHEAD OF AN APPROACHING COLD FRONT. THEN BEHIND THE FRONT... COOLER CONDITIONS ON FRIDAY AND SATURDAY WITH STRONG NORTHERLY FLOW AND INCREASED WINDS. PRELIMINARY NUMBERS... TLH 47 63 50 65 5035 PFN 48 60 52 63 4035 DHN 43 57 48 61 4023 ABY 43 60 48 60 5024 VLD 47 62 48 64 5025 .TLH... .AL...NONE. .GA...NONE. .FL...SMALL CRAFT ADVISORY PANHANDLE WATERS. AFD
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.